Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Blacksburg, VA

May 3, 2003Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2003, 3:05 PM EDT for Surry County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 3:05 PM EDT (19:05 UTC)
Expired
May 3, 2003, 3:30 PM EDT
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS51 KRNK 031905
SVRRNK
NCC171-031930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT.

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MOUNT AIRY...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS THREATENED THROUGH 330 PM EDT INCLUDE
  BOTTOM...
  MOUNT AIRY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3637 8069 3653 8080 3655 8044

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:50 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 3, 10:50 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1050 AM EDT SAT MAY 3 2003

WILL NEED TO UPDATE ZONES FOR LATE THIS MORNING TO INCREASE POPS
LATER TODAY.  SITUATION IS LOOKING QUITE DYNAMIC LATER TODAY AS UPR
WAVE MOVES IN.  BNDRY SITTING OVER THE CWA HAS ALREADY PROVIDED SOME
FOCUS FOR SHOWERS THIS MORNING.  WILL PULL LIKELY POPS BACK INTO THE
AFTN PD FOR NORTHERN SECTIONS...ELSEWHERE INCREASING TO 40 AND 50
POPS.  NO OTHER CHGS PLANNED AT THIS TIME.

FCSTID =    9
ROA   68  48  65  44 /  30  60  10  10
LYH   66  44  66  42 /  40  60  10  10
DAN   70  48  68  46 /  30  60  10  10
BLF   63  43  64  44 /  30  60  10  30
LWB   64  41  63  39 /  30  60  10  20
BCB   65  42  65  40 /  30  60  10  20
TNB   65  42  64  43 /  30  60  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 3, 6:35 AM EDT, 8 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPN

In the hours before

Local storm report, May 3, 10:40 AM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    ZIONVILLE                 NC   0.75 IN HAIL
05/02/03   WATAUGA                        PUBLIC REPORT.

0515 PM    EAST BEND                 NC   0.75 IN HAIL
05/02/03   YADKIN                         PUBLIC REPORT.

0630 PM    STONEVILLE                NC   0.88 IN HAIL
05/02/03   ROCKINGHAM                     PUBLIC REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:00 PM EDTSevere Thunderstorm WarningRNKYadkin45 min
May 3, 3:37 PM EDTSevere Thunderstorm WarningRNKAshe23 min
May 3, 4:54 PM EDTSevere Thunderstorm WarningRNKWilkes36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.